Winter Storm, Sheridan Foothills
- When
- December 26, 4:00 AM MST to 4:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Sheridan and Dayton received four to six inches of snow along with blowing snow.
A moist Pacific weather system moved across the Billings Forecast Area during the late evening hours of the 25th and continued through the 26th. Heavy snow, combined with windy conditions resulted in hazardous traveling conditions.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A moist Pacific weather system moved across the Billings Forecast Area during the late evening hours of the 25th and continued through the 26th. Heavy snow, combined with windy conditions resulted in hazardous traveling conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 26, 3:32 AM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
332 AM MST FRI DEC 26 2008
.SHORT TERM...VALID FOR TDY AND SAT...
...HAZARDOUS TRAVEL CONDITIONS EXPECTED ACROSS THE AREA TODAY WITH
SNOW AND DRIFTING SNOW CONTINUING OVER MANY AREAS...
...ANOTHER PROBLEM AREA FRIDAY NIGHT THROUGH SUNDAY WITH STRONG
WINDS LIKELY IN LIVINGSTON AND NYE AREA ON THE HEALS OF THIS SNOW.
THIS MAY CAUSE SOME LOCALIZED WHITE OUT CONDITIONS...
MODEL OF CHOICE...GFS MODEL CLEARLY HAS BETTER HANDLE ON SURFACE
PRESSURE PATTERN ACROSS REGION WITH LOW PRESSURE TRACKING OVER
CENTRAL WYOMING ...AND HAS DONE WELL DEPICTING AREA OF
FRONTOGENESIS WHICH DEVELOPED OVER OUR WESTERN AREAS AND IS
CURRENTLY PUSHING ACROSS CENTRAL ZONES. WILL RELY PRIMARILY ON
GFS FOR THIS PACKAGE.
STRONG LOW LEVEL CONVERGENT AREA PRODUCING IMPRESSIVE RADAR
RETURNS OVERNIGHT. THIS WILL TRANSITION EASTWARD AND BE POSITIONED
OVER EASTERN COUNTIES BY MID MORNING. DECENT BAROCLINIC LEAF
ASSOCIATED WITH UPPER LOW/DIFLUENCE LIFTING OVER WYOMING AT THIS
TIME AS WELL. THIS WILL ALSO HIT EASTERN ZONES HARD EARLY TODAY.
SNOWFALL IN WESTERN COUNTIES WILL DECREASE AFTER MAIN FOCUSING
MECHANISMS MOVE EAST BY LATE MORNING...BUT TROUGH AXIS WILL REACH
WEST UNTIL EARLY AFTERNOON AND EAST BY EARLY EVENING...SO LIGHT
SNOW SHOULD CONTINUE UNTIL THEN EVEN AFTER HEAVIEST SNOW RATES
DECREASE.
BEARTOOTH/ABSAROKA MOUNTAINS...HEAVIEST SNOWFALL POTENTIAL WILL
END FOR THE BEARTOOTH MOUNTAINS BY EARLY MORNING. HARD TO FIND
MORE THAN A COUPLE OF INCHES SO FAR THAT HAS OCCURRED IN HIGH
COUNTRY...BUT ENHANCED AREA ON SATELLITE JUST MOVING OVER AREA AT
THIS TIME. WILL CANCEL WARNING AS ADDITIONAL SNOWFALL WILL NOT
MERIT WARNING CRITERIA.
RED LODGE AREA...SHALLOW UPSLOPE AND LOW LEVEL CONVERGENCE AREA
WOULD SUGGEST PERIOD OF DECENT SNOW IN RED LODGE VICINITY
OVERNIGHT...WITH FLOW QUICKLY GOING NORTHWEST BY 12Z WHICH MAY
LIMIT SNOW AMOUNTS. CALLS TO SHERIFF INDICATE NO SNOW AND OBS SHOW
NORTHWEST WIND PRODUCING DRIFTING ON ROADS. WILL KEEP ADVISORY IN
PLACE FOR NOW...BUT AS TIME GOES ON LESS CHANCE OF ACCUMULATING
SNOW. HOWEVER...AREAS AROUND JOLIET AND HIGHWAY 212 WILL BE PRONE
TO BLOWING AND DRIFTING SNOW.
BIG HORN MOUNTAINS...GOOD UPSLOPE AND PERIOD OF STRONG CONVERGENCE
WILL HIT BIG HORNS HARD LATE TONIGHT THROUGH MIDDAY FRIDAY. LATEST
GFS CROSS SECTIONS EVEN SHOW MODERATE LIFT THROUGH THE ENTIRE
AFTERNOON. WARNING IN PLACE UNTIL 6 PM LOOKS REAL GOOD.
LOWER ELEVATIONS WEST...BEST LIFTING MECHANISMS AFFECT AREAS FROM
BILLINGS WESTWARD UNTIL ABOUT 12Z. HOWEVER...SOME Q VECTOR FORCING
REMAINS UNTIL AFTER MIDAFTERNOON. STRONG NORTHWEST FLOW WILL
CREATE AREAS OF BLOWING AND DRIFTING SNOW AS WELL FROM HARLOWTON
TO BILLINGS....ANOTHER REASON TO KEEP ADVISORY UP THROUGH 01Z AT
THIS TIME.
LOWER ELEVATIONS OF EAST...STRONG FRONTGENESIS AND UPSLOPE AFFECT
BIG HORN COUNTY AND SHERIDAN AREA FRIDAY MORNING...AND INTO POWDER
RIVER COUNTY BY MIDDAY THROUGH THE AFTERNOON. 4 TO 7 INCHES OF
SNOWFALL STILL LOOKS QUITE PROBABLE. DYNAMICS THEN LIFT TO THE
EAST AND NORTHEAST DURING THE AFTERNOON AFFECTING BAKER AREA AND
FAR EASTERN SECTIONS. WILL PLAN TO UPGRADE NORTHERN BIG HORN TO
WARNING. WILL PUSH SNOW AMOUNTS IN NORTHEAST TO UPPER END OF
ADVISORY LEVEL...AROUND 5 INCHES. STRONG NORTHWEST WINDS WILL
AFFECT THIS AREA BY MID MORNING AND CONTINUE THROUGH THE DAY AS
WELL. WILL SEE LIFT AND MOISTURE TAPER OFF BY EVENING AS SYSTEM
MOVES EAST.
LIGHT SNOW MAY LINGER IN THE FAR EAST AFTER 01Z THIS EVENING...BUT
FOR THE MOST PART THE WORST CONDITIONS SHOULD BE OVER BY THEN.
WILL LET HIGHLIGHTS RIDE AS IS FOR CENTRAL AND EAST UNTIL 01Z...THOUGH
DAY SHIFT WILL LIKELY BE ABLE TO END HIGHLIGHTS FROM WEST TO EAST
DURING DAY.
PROBLEMS CONTINUE FRIDAY NIGHT INTO SUNDAY OVER WIND PRONE AREAS.
BIGGEST PROBLEMS WILL BE IN LIVINGSTON AND NYE AREA. PRESSURE
GRADIENTS QUICKLY INCREASE AS UPPER FLOW TURNS WESTERLY AND
STRONG. THIS WILL LIKELY PRODUCE HIGH WIND OR NEAR HIGH WIND
CONDITIONS FOR AN EXTENDED PERIOD OVER THESE AREAS...WITH BLOWING
SNOW POSSIBLY AS FAR EAST AS YELLOWSTONE AND BIG HORN COUNTIES.
FOR NOW WE HAVE ISSUED A HIGH WIND WATCH FOR WIND PRONE ZONES.
THIS MAY NEED TO BE UPDATED TO A BLIZZARD WARNING AS NO SNOW IS
EXPECTED BUT LOCAL VISIBILITIES MAY BE VERY LOW TO NEAR WHITE OUT
CONDITIONS AT TIMES. BT
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE UPPER PATTERN WAS STILL ON TRACK FOR MILDER AND WINDIER
WEATHER THIS WEEK. THE MODELS HAVE BEEN POINTED AT THIS FOR MANY
RUNS NOW AND HAVE NOT WAVERED MUCH...SO CONFIDENCE HIGH. THE TEND
HAS BEEN TOO KEEP HEIGHTS FROM RISING TOO MUCH...SO WILL NOT GO
TERRIBLY MILD. SEVERAL WAVES WILL ZIP THROUGH THE AREA...SO VERY
DIFFICULT TO FIND A DAY THAT IS A GUARANTEED DRY ONE. THE FLOW
WILL BE STRONGLY DOWNSLOPE...HOWEVER...SO THE CHANCE OF SNOW WILL
BE SLIGHT OVER THE PLAINS. THE MOUNTAINS WILL HAVE A STEADY
STREAM OF MOISTURE INTO THE WEST FACING SLOPES. SO...OROGRAPHIC
SNOW SHOULD BE EXPECTED MOST EVERY DAY. WILL KEEP THE POPS HIGH
THERE AND CONCENTRATE MOSTLY ON THE WEST FACING SLOPES. THE BEST
CHANCE OF PRECIPITATION COULD BE IN PLACE ON MONDAY AND MONDAY
NIGHT ALONG WITH WEDNESDAY NIGHT AS THESE ARE THE PERIODS WITH
THE STRONGEST SHORTWAVE ENERGY ZIPPING ACROSS.
FOR TEMPERATURES...A COUPLE OF COLD FRONTS WILL PUSH THROUGH THE
AREA AND SEND REINFORCING SHOTS OF COLDER AIR BACK IN TO SQUELCH
THE MILD DAYS. THE FIRST FRONT WILL PUSH IN MONDAY NIGHT AND
ALLOW FOR COLDER HIGHS TUESDAY AFTER A COUPLE OF MILD DAYS OF
SUNDAY AND MONDAY. THE SECOND WAS ADVERTISED FOR WEDNESDAY NIGHT
AND THURSDAY FOR COLDER AIR THURSDAY AND THURSDAY NIGHT.
WINDS WILL BE AN ISSUE EARLY SUNDAY FOR THE GAP AREAS AND HAVE
KEPT THE STRONG WIND FORECAST THERE. THE SURFACE LOW WAS
PENETRATING PRETTY FAR SOUTH INTO MONTANA AND THIS MAY CAUSE
WINDS TO BACK OFF A LITTLE SOONER SATURDAY NIGHT INTO SUNDAY BUT
WILL KEEP THE FORECAST GOING FOR NOW AND WATCH FUTURE MODEL RUNS.
THE REST OF THE PERIOD DOES LOOK WINDY FOR THE GAP AREAS...BUT
THE UPPER AIR PATTERN WAS KEEPING THE SURFACE LOWS TRACKING TOO
FAR SOUTH TO GET REALLY STRONG GRADIENTS OVER THE GAP LOCATIONS.
WILL KEEP THE FORECAST IN TACT BUT IT MAY END UP LESS WINDY THEN
ADVERTISED FOR THE MONDAY THROUGH THURSDAY TIME FRAME. HUMPHREY
&&
.AVIATION...
LIFR TO LOCAL VLIFR FLYING WEATHER CAN BE EXPECTED THIS MORNING
AT KBIL AND KSHR WITH SNOW. SNOW CAN BE EXPECTED AT KLVM WITH
OCCASIONAL IFR WEATHER...BUT THE SNOW WILL TAPER OFF THROUGH THE
MORNING WITH CONDITIONS IMPROVING. KMLS AND KBHK WILL HAVE SNOW
MOVE IN THIS MORNING WITH CONDITIONS QUICKLY DETERIORATING TO
LIFR AND VIFR AROUND NOON. THESE CONDITIONS WILL CONTINUE THIS
AFTERNOON AND EVENING. CENTRAL ZONES WILL HAVE SNOW TAPERING OFF
THIS AFTERNOON WITH CONDITIONS IMPROVING TO VFR. THE WEST WILL BE
WITH VFR FLYING WEATHER THIS AFTERNOON TOO. THE MOUNTAINS WILL
ALSO HAVE SNOW AND BE OBSCURED THROUGH THE DAY. HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 022 007/028 021/038 023/038 022/032 014/030 016/026
9/S 10/N 00/N 22/S 22/S 22/S 22/S
LVM 020 014/031 028/042 029/040 020/032 015/034 017/029
5/S 11/N 22/O 22/O 22/S 22/S 22/S
HDN 021 901/028 012/037 018/039 017/032 008/030 008/027
+/S 10/B 00/B 02/S 21/B 11/B 22/S
MLS 019 903/025 012/032 016/035 014/028 008/027 007/022
+/S 20/B 00/B 02/S 21/B 11/B 22/S
4BQ 019 001/026 012/036 018/038 016/031 008/028 009/026
+/S 30/B 00/B 00/B 21/B 11/B 22/S
BHK 017 902/024 009/032 013/032 012/026 007/024 006/020
+/S 60/B 00/B 02/S 21/N 11/B 22/S
SHR 017 001/027 010/040 017/040 019/031 009/030 011/026
+/S 20/B 00/B 02/S 21/B 11/B 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS
AFTERNOON FOR ZONES 28>35-39>42-56-63>66.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON
FOR ZONES 36>38-57-58.
HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON FOR ZONES 65-66.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON
FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 351 PM MST THU DEC 25 2008 MTZ028>042-056>058-063>068-WYZ098-099-262300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 351 PM MST THU DEC 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT A FAST MOVING PACIFIC STORM SYSTEM WILL CAUSE HAZARDOUS DRIVING CONDITIONS ACROSS THE AREA TONIGHT THROUGH FRIDAY. GUSTY NORTHWEST WINDS AT TIMES TONIGHT AND FRIDAY COMBINED WITH THE SNOW WILL PRODUCE REDUCED VISIBILITIES AT TIMES. SNOW ACCUMULATIONS WILL VARY FROM 2 TO 5 INCHES IN MOST AREAS. HEAVIER AMOUNTS ACROSS FAR SOUTHERN AND SOUTHEAST MONTANA WILL RANGE FROM 3 TO 7 INCHES BY TOMORROW EVENING. THE STORM SYSTEM IS EXPECTED TO MOVE QUICKLY OUT OF THE AREA BY EARLY FRIDAY EVENING. PEOPLE PLANNING TRAVEL SHOULD CONSULT THE LATEST FORECASTS AND ROAD CONDITIONS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH ARE EXPECTED TO DEVELOP LATE FRIDAY NIGHT AND CONTINUE THROUGH SUNDAY IN THE LIVINGSTON AND NYE AREAS LATE FRIDAY NIGHT THROUGH SUNDAY. THESE STRONG WINDS WILL COMBINE WITH SNOW ON THE GROUND TO PRODUCE BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES. IT IS POSSIBLE THAT WHITEOUT CONDITIONS WILL OCCUR IN THOSE AREAS EXPOSED TO STRONG SOUTHWEST WINDS. GUSTY WINDS ARE ALSO EXPECTED FURTHER AWAY FROM THE MOUNTAINS IN THE HARLOWTON AND BILLINGS AREAS WHERE AREAS OF BLOWING SNOW WILL POSSIBLE AS WELL. ANYONE PLANNING TRAVEL ALONG INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE THIS WEEKEND SHOULD BE AWARE OF THE POTENTIAL FOR VERY STRONG CROSS WINDS AND WHITEOUT CONDITIONS AT TIMES DUE TO BLOWING AND DRIFTING SNOW. WINDS OF THESE MAGNITUDES CAN ALSO CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Sheridan and Dayton received four to six inches of snow along with blowing snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143982.